Mississippi, 2021

Damaging Wind in Mississippi, May 6, 2021

May 6, 2021 · NWS JAN · 1 event in 1 county or zone

A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. This line of storms weakened as it moved into the area, but resulted in several instances of damaging winds prior to weakening below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. This line of storms weakened as it moved into the area, but resulted in several instances of damaging winds prior to weakening below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 6, 5:20 PM CST, 45 minutes earlier.

Area forecast discussion, May 6, 5:20 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
620 PM CDT Thu May 6 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: Strong thunderstorms with briefy heavy rain
and gusty winds up to 50 knots will impact GTR through 07/01Z.
Thereafter, VFR conditions will prevail through the period./GG/

&&

.DISCUSSION...
Today and tonight...
Weak high pressure is building into the center portion of the
country, but a quick wave moving through will be dragging a front
into the northwest later this evening.  The majority of the shower
and thunderstorm activity should impact nrn MS and then shift
east...but a few stray showers could make it into the northern
portions of the forecast area.  Have kept those slight chance pops
in. Overnight, mostly a clear skies other than clouds briefly
associated with that wave creeping through the NE.  May be little
more than cirrus though by the time it gets this far south. Lows
tonight will be in the upper 40s/lower 50s, similar to last night
with light northerly winds.  Tomorrow will be mostly sunny and highs
climbing into the 70s.

Friday night through Wednesday night...Surface high pressure ridging
will strengthen over the region Friday night, with temperatures
falling into the low to mid 50s. High pressure ridging will
continue Saturday and Saturday night, but will weaken on Sunday
out ahead of an approaching shortwave. High temperatures will
climb into the 80s on Saturday and Sunday. Beyond Sunday, a wet
pattern is going to set up across the ArkLaMiss. A short wave and
associated cold front will approach the Delta Sunday evening along
with increasing chances for thunderstorms. It continues to look
like there could be a few strong to severe storms across the Delta
Sunday evening, but will hold off mention in the HWO/Graphicast
at this time. Showers and thunderstorms will move eastward across
the area Sunday nigh into Monday morning, with the bulk of the
storms moving south of the area by noon on Monday. Weak high
pressure will briefly build in on Monday and Monday night, but
showers will continue to be possible across the area.

The front will push back north into the area on Tuesday, with
increasing chances for thunderstorms once again. The front will
become stationary across the area Tuesday night, with showers and
storms continuing across the area. A stronger short wave and
surface low will move across the area on Wednesday and this will
drag a cold front across the area Wednesday evening. Currently it
looks like heavy rainfall and possible flash flooding will be the
biggest threat during this period and will have to continue to be
monitored. There is still timing and location differences between
the models, but either way Sunday through Wednesday will be wet.
High pressure will build back in across the region Wednesday night
through Thursday. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  74  53  83 /   1   2   0   0
Meridian      53  74  51  82 /   1   0   0   0
Vicksburg     55  76  55  84 /   0   2   0   0
Hattiesburg   56  76  51  83 /   0   1   0   0
Natchez       57  75  55  83 /   0   1   0   0
Greenville    54  74  56  83 /   3   4   1   0
Greenwood     53  73  55  83 /  13   2   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 6, 2:46 AM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
346 AM CDT Thu May 6 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
346 AM CDT Thu May 6 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, May 6, 1:54 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 ESE COLLINSVILLE      32.48N 88.81W
05/04/2021                   LAUDERDALE         MS   OTHER FEDERAL

            USACE MEMBER REPORTS NUMEROUS PINE TREES
            SNAPPED. PHOTOS RELAYED TO NWS VIA EMAIL.

&&

LP
Local storm report, May 6, 4:14 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          1 WNW LENA              32.60N 89.62W
05/04/2021                   LEAKE              MS   NWS STORM SURVEY

            THIS TORNADO BEGAN IN A WOODED AREA TO THE
            WEST OF HIGHWAY 13 ON THE NORTHWEST SIDE OF
            LENA. A FEW LARGE TREE BRANCHES WERE SNAPPED
            AND A PINE TREE WAS UPROOTED AS THE TORNADO
            CROSSED HIGHWAY 13. ADDITIONAL TREE BRANCHES
            WERE SNAPPED ALONG WITH SEVERAL MORE TREES
            UPROOTED ALONG GRAND AVE. THE TORNADO
            CONTINUED EAST CROSSING EALY RD WHERE LARGE
            BRANCHES WERE SNAPPED. THE TORNADO BEGAN TO
            INTENSIFY AND WIDEN AS IT CROSSED STORM RD
            WHERE SEVERAL SOFTWOOD TREES WERE SNAPPED
            ALONG WITH HARDWOODS UPROOTED. THE TORNADO
            REACHED PEAK INTENSITY AND IT’S WIDEST WIDTH
            AS IT CROSSED THE INTERSECTION OF MORGAN RD,
            HIGHWAY 500 AND DRYSTONE RD. HERE, NUMEROUS
            TREES WERE SNAPPED OR UPROOTED INCLUDING THE
            MAJORITY OF TREES IN A STAND OF MATURE
            GROWTH SOFTWOODS AND HARDWOODS. MAXIMUM
            WINDS WERE ESTIMATED TO BE 110MPH IN THIS
            STAND OF TREES. THE TORNADO MAINTAINED HIGH
            END EF-1 STRENGTH AS IT CROSSED LINDSAY RD
            AND MOVED THROUGH BOTTOM LAND ALONG
            TUSCOLAMETA CREEK. AFTER CROSSING THE CREEK,
            THE TORNADO MOVED THROUGH WALNUT GROVE WHERE
            NUMEROUS SOFTWOOD AND HARDWOOD TREES WERE
            EITHER SNAPPED OR UPROOTED. THIS DAMAGE
            REMAINED CONSISTENT WITH A HIGH END EF-1
            TORNADO. A GAS STATION CANOPY ALONG THE
            SOUTHERN EDGE OF THE TORNADIC CIRCULATION
            ALSO SUSTAINED DAMAGE. ADDITIONAL TREES WERE
            UPROOTED ALONG GUNTER RD AND ACROSS FARMLAND
            TO THE SOUTH OF OLD SALEM RD. THE TORNADO
            WEAKENED AND NARROWED AS IT ENTERED A LARGE
            WOODED AREA ALONG BILBROW RD AND LEWIS RD
            WHERE MAINLY LARGE LIMBS WERE SNAPPED ALONG
            WITH SPORADIC SOFTWOOD TREES UPROOTED. A FEW
            LARGE LIMBS WERE SNAPPED FURTHER EAST ALONG
            GOMILLION RD AND A PIECE OF SHEET METAL WAS
            PEELED OFF A BARN. THE TORNADO DISSIPATED IN
            A WOODED AREA ALONG HURRICANE CREEK PRIOR TO
            REACHING HIGHWAY 487.

&&

LP
Local storm report, May 6, 5:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          1 N LITTLE YAZOO        32.73N 90.37W
05/04/2021                   YAZOO              MS   NWS STORM SURVEY

            THE TORNADO BEGAN OFF HWY 49 ALONG FLETCHERS
            CHAPEL ROAD NEAR THE DOVER COMMUNITY. THE
            STORM TRACKED EAST ACROSS OLD DOVER AND
            PARADISE ROADS SNAPPING LARGE LIMBS AND
            UPROOTING TREES. THE STORM WAS MOST INTENSE
            ALONG MYRLEVILLE ROAD, WHERE WINDS ESTIMATED
            AT 85 MPH SNAPPED HARDWOOD AND SOFTWOOD
            TREES. SEVERAL LARGE HARDWOOD TREES WERE
            ALSO UPROOTED. THE STORM CONTINUED TO CAUSE
            DAMAGE, UPROOTING MORE TREES AND SNAPPING
            LARGE LIMBS ACROSS LUTHER DAVIS ROAD, HWY
            433 AND SCOTLAND ROAD. THE STORM DISSIPATED
            IN A WOODED AREA BETWEEN SCOTLAND ROAD AND
            FUGATES ROAD. THE TORNADO WAS RATED AN EF-0
            WITH MAXIMUM WIND SPEEDS OF 85 MPH. AT THE
            WIDEST, THE STORM WAS 250 YARDS AND THE PATH
            WAS JUST OVER 9 MILES LONG.

&&

LP

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
May 6, 6:05 PM CST to 6:10 PM CST
Where
Lowndes County, 1.45 mi NNW of Flynn to 1.33 mi WNW of Columbus/Lowndes Co
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.550, -88.458

A line of severe thunderstorms moved into northeast Mississippi on the evening of May 6th. The storms quickly weakened as they moved into the area, however, a strong outflow boundary resulted in a swath of damaging winds across Columbus resulting in the downing of several trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959846.